Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Having swelling in ankles and brussing in lower legs. Cure?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9086 Questions
Hello I am XXXXXXX
My husband has a problem with his ankles swelling quite a bit and with a lot of brussing on his lower legs just above his ankles. What can be causing that? And what should we do about it?
Posted Fri, 14 Jun 2013 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 2 hours later
Thanks for posting your query.
The swelling on the ankles with a lot of bruising could be due to arthritis.
Other causes for pedal and ankle edema are cellulitis, congestive heart failure, kidney disease, high altitude, high salt intake and any blood clot in the veins causing DVT. Is he taking some medicines like laxatives? Abusing these drugs can also cause bilateral pedal edema.

He should follow these lifestyle measures to alleviate the symptoms:
1) Increase muscle activity with walking, avoid standing in place for long periods of time and avoid sitting with the feet dependent.
2) Limit salt intake and stop taking any laxatives (if you are taking them).
3) Elevate the legs when sitting and wear leg wedges while sleeping, support socks and proper fitting shoes and socks.
4) Keep the fluid intake adequate by taking plenty of fluids.
5) He can take diuretic pills after consulting the doctor to relieve the pedal edema.

If the pedal edema persists then I suggest you a physician consultation. He needs to get blood tests, kidney function tests, electrolyte levels, ECG and stress ECHO, venous Doppler of the legs and urine tests done.

I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor